A 90-year-old man presented with multiple acute, painful, palpable, planar, partly restiform areas of thrombophlebitis over his upper and lower arms. Within the previous 14 days no blood samples had been taken and no peripheral venous indwelling catheters had been inserted. A few weeks earlier, the patient had been diagnosed with hairy-cell leukemia (a low-malignant-potential B-cell non-Hodgkin lymphoma) and started on a course of cytostatic treatment with cladribine. On the basis of the patient’s medical history and the characteristic clinical signs, we diagnosed thrombophlebitis migrans. This disease, also known as Trousseau syndrome, is a facultative paraneoplastic syndrome and thus may represent a sign of tumor disease. Etiologically, thrombophlebitis migrans probably arises from an intravasal coagulation caused by procoagulatory factors of the tumor disease. When confronted with an unusual presentation of thrombophlebitis without a readily identifiable cause, one should therefore always consider occult tumor disease as a possible cause. Besides anti-inflammatory drugs and compression treatment, coagulation inhibitors such as low-molecular heparins can be administered. In the case described here, treatment with the selective factor Xa inhibitor fondaparinux led to rapid healing of all the patient’s lesions.
Dr. med. Bijan Koushk-Jalali, Dr. med. Christian Tigges, Prof. Dr. med. Alexander Kreuter, Klinik für Dermatologie, Venerologie und Allergologie, HELIOS St. Elisabeth Klinik Oberhausen, Universität Witten-Herdecke, firstname.lastname@example.org
Conflict of interest statement: The authors declare that no conflict of interest exists.
Translated from the original German by David Roseveare.
Cite this as: Koushk-Jalali B, Tigges C, Kreuter A: Thrombophlebitis migrans. Dtsch Arztebl Int 2020; 117: 125. DOI: 10.3238/arztebl.2020.0125